Hail, Vernon
- When
- August 25, 6:55 AM CST
- Where
- Vernon County, Coon Vly
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.700, -91.017
Storm spotters and the public reported hail the size of pennies, nickels and quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Storm spotters and the public reported hail the size of pennies, nickels and quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 25, 3:02 AM CST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 402 AM CDT FRI AUG 25 2006 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT FORECAST FOCUS INITIALLY IS ON LINGERING CONVECTIVE THREAT THIS MORNING AND CHANCE FOR REDEVELOPMENT TODAY. ATTENTION THEN TURNS SKY CONDITION AND TEMPERATURES THROUGH THE WEEKEND. 08Z SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED ALONG THE MN/IA BORDER REGION NEAR THE KSPW-KEST-KMJQ AREA. LOCATION OF THE ACTUAL WARM FRONT REACHING EAST-SOUTHEAST FROM THE LOW CENTER IS MUDDLED WITH ALL THE CONVECTION OVER THE AREA...BUT RUNS DOWN FROM NORTH CENTRAL IA TO EAST CENTRAL IA. COLD FRONT ASSOCIATED WITH UPPER LEVEL SHORT WAVE TROUGH MOVING ACROSS MN RUNS FROM NORTHWEST WI DOWN THROUGH EASTERN MN TO THE LOW CENTER...THEN SOUTHWEST THROUGH WESTERN IA. MAIN JET STREAK WITH THE AFOREMENTIONED SHORT WAVE ALREADY PUNCHING THROUGH MN INTO NORTHERN WI...WITH MOST OF THE CONVECTION OVER WESTERN WI/NORTHEAST IA/EXTREME SOUTHEAST MN. LOW LEVEL JET CONTINUES TO FEED INTO THE BOUNDARY...FUELING ELEVATED CONVECTION. MAIN THREAT AT THIS TIME IS THE HEAVY RAIN...WITH WATER VAPOR IMAGERY SHOWING THE TROPICAL CONNECTION FROM THE SOUTHWEST MONSOON...AND SURFACE OBSERVATIONS INDICATING 1-2 INCHES PER HOUR. 00Z 25AUG06 MODEL SOLUTIONS IN REASONABLE AGREEMENT THROUGH 48 HOURS...AFTER WHICH THEY BEGIN TO DIFFER ON HOW FAST THE HIGH PRESSURE BUILDS INTO THE REGION. NEITHER IS PARTICULARLY GOOD WITH THE ONGOING ACTIVITY. BLENDING THE NAM/GFS BEYOND 48 HOURS YIELDS A SOLUTION THAT APPEARS REASONABLE...SO WENT THAT ROUTE TONIGHT. ALL-IN-ALL...NOT MUCH CHANGE MADE FROM THE PREVIOUS FORECAST. MAIN SHORT WAVE TROUGH AND JET STREAK CONTINUE TO MOVE EAST OF THE AREA THIS MORNING. SHEARED VORTICITY AND LINGERING LOW LEVEL JET LOOK TO MAINTAIN CONVECTION OVER NORTHEAST IA INTO THE MORNING HOURS. AFTER THAT...THE JET WEAKENS AND THE BEST LIFT MOVES ON. THUS FEEL THE CONVECTION WILL WANE SHORTLY AFTER SUNRISE. THE CONVECTIVE FOCUS HAS SHIFTED SOUTH OF WHERE THE FLASH FLOOD WATCH WAS IN EFFECT...SO WILL GO AHEAD AND TERMINATE THAT WITH THIS FORECAST PACKAGE. SEVERE POTENTIAL IS ALSO WANING...SO WILL TRIM A GOOD DEAL OF THE WATCH AT ISSUANCE TIME AS WELL. COLD FRONT LOOKS TO MOVE THROUGH THE FORECAST AREA TODAY. DEPENDING ON THE TIMING OF THIS...WE COULD SEE SOME REDEVELOPMENT ALONG THE BOUNDARY LATER TODAY. STILL A FEED OF WARM AND RELATIVELY MOIST AIR NORTHWARD AHEAD OF THE BOUNDARY...BUT IT IS ELEVATED...AND THERE IS ALSO A NARROW WEDGE OF LOWER DEWPOINT AIR FEEDING IN AS WELL. WILL GO AHEAD AND LEAVE POPS IN FOR THIS CONVECTIVE POTENTIAL. WILL ALSO LINGER THE CHANCE INTO THE EVENING HOURS. THE FRONT AND ANY RAIN THREAT SHOULD BE EAST OF THE FORECAST AREA BY MIDNIGHT. THERE IS A LOT OF POST-FRONTAL STRATUS ACROSS MN...AND EXPECT THIS TO ADVECT INTO THE AREA AS WELL. IN THE AREA BETWEEN WHERE THE CONVECTION CLEARS...AHEAD OF THE FRONT...WE COULD SEE SOME WARMING. THUS PARTS OF NORTHEAST IA AND SOUTHWEST WI COULD MOVE INTO THE 80S. BUT OTHER AREA WILL REMAIN IN THE 70S. LOWS TONIGHT MAY HINGE ON HOW MUCH OF THIS LOW STRATUS LINGERS TONIGHT. AREAS TO THE EAST AND SOUTH COULD STAY CLOUDY LONGER...AND THUS LOWS IN THE LOWER 60S MAY STILL BE OK. ELSEWHERE LOWS SHOULD DIP INTO THE 50S. HIGH PRESSURE THEN BUILDS IN TO DOMINATE THE WEATHER FOR THE WEEKEND. TEMPERATURES SHOULD WARM SLIGHTLY EACH DAY...WITH HIGHS IN THE UPPER 70S TO LOWER 80S. .LONG TERM...MONDAY THROUGH THURSDAY WITH THE ACTIVE WEATHER THIS PAST EVENING...DID NOT HAVE A GREAT DEAL OF TIME TO DIG INTO THE MEDIUM RANGE PERIOD. MODELS STILL INDICATE THAT THERE MAY BE AN UPPER LEVEL TROUGH EJECTING OUT OF THE ROCKIES INTO THE CENTRAL PART OF THE COUNTRY ON MONDAY. CURRENTLY THE FORECAST IS DRY FOR THIS PERIOD...AND THIS WILL HAVE TO BE LOOKED AT. BEST CHANCE FOR ANY PRECIPITATION WITH THIS MAY REMAIN TO THE SOUTH...BUT WILL BE CLOSE. OTHERWISE...THE LONG TERM PERIOD LOOKS REASONABLE AND NO CHANGES MADE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT FRI AUG 25 2006 IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061- 261000- ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON- JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA- WINONA- 500 AM CDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS MORNING. LIMITED INSTABILITY WILL KEEP THESE STORMS BELOW SEVERE LIMITS. AN ADVANCING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL SPARK MORE THUNDERSTORMS THIS AFTERNOON...GENERALLY EAST OF THE MISSISSIPPI RIVER. INSTABILITY WILL BE ON THE INCREASE...WHICH WILL LEND TO THE THREAT FOR SOME SEVERE WEATHER. WIND PROFILES WILL ALSO SUPPORT THUNDERSTORM DEVELOPMENT AND THIS POTENTIAL. LOCALLY...THE MORE FAVORABLE AREAS FOR THESE CHANCES WILL BE ALONG AND EAST OF A TOMAH WISCONSIN TO ELKADER IOWA LINE...AND FROM 2 TO 7 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY... HOWEVER SOME LOCAL GROUPS MAY BE NEEDED THIS AFTERNOON IF SEVERE WEATHER DEVELOPS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>010-018-019-029-MNZ086-087-094-095-261000- CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- WINNESHIEK- 500 AM CDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE AREA THIS MORNING...WITH THIS ACTIVITY THEN SHIFTING TO THE EAST FOR THE AFTERNOON HOURS. WITH LIMITED INSTABILITY AND THE MORE FAVORABLE WIND PROFILES EAST OF THE MISSISSIPPI RIVER...SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 AM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 AM HAIL ST. ANSGAR 43.38N 92.92W
08/25/2006 M0.88 INCH MITCHELL IA TRAINED SPOTTER
&&
BAUMGARDTThe La Crosse radar (KARX), 20 km away, was scanning. The volume nearest the first event began at 12:56 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527780, 5527849, 5527848, 5527781, 5527850, 5527851.